AnonymousJuly 13, 1998 at 11:14 pmPost count: 93172
I have definately been experiencing some adventures of the mind ever since I was diagnosed with Graves. It has been a very unpleasant mix of anxiety/panic/depression and just plain not feeling normal. This is odd for me because although I have always been an anxious person I have always thought of myself to be in control of my own mind but in the last two months this has not been the case. In terms of feeling like I’m bugging people around me I totally understand. I feel that everyone I talk to, all I ever talk about is how bad I feel. No wonder people don’t really want to talk to me. I keep telling myself things will get better and it seems to fluctuate unpredictably. I never know from day to day or even hour to hour how I will feel. So in that sense it is an adventure but adventure has a positive connotation. I would call it an emotional roller coaster with many hills, corkscrews, flips, dark tunnels and whatever else the power of the mind has to offer and all of it has been negative. So although I can’t say that I’ve had the exact same experience with the disease that you describe the mental aspect has been very prominent for me and it is driving me mad. I’m at the point now where I am just angry and bitter for having to deal with this. I have found though that taking a pro-active approach helps. For instance, today I didn’t want to get out of bed because I felt like crap but I didn’t want to stay in bed because I felt agitated. I didn’t want to go to work because I didn’t have any energy and work is associated with high anxiety. Nonetheless, I forced, literally, forced myself out of bed and to work and believe it or not by about 2 or 3 in the afternoon I started feeling a little bit better. Just having done something rather than sit around brooding I think makes me feel better. My psychiatrist told me that activity is always better than stagnation in these situation. He said to try to avoid sitting in dark rooms or laying in bed. Taking walks helps. He also said if you are sitting in a room watching t.v. try to keep all the lights on rather than off. These are just suggestions for the down times. Who knows if they will work. I’m just hoping and optimistic that all of this will settle down when the hormone levels come back into the normal range. The other coping mechanism I have tried (with some success) is to expect to feel abnormal (because of an endocrine disorder) and then when you do it is not a surprise or you will be better able to cope.
All the best,
George.AnonymousJuly 14, 1998 at 2:34 amPost count: 93172
I experienced the same thing for quite some time and then it was discovered that I was on the wrong dose of anti-depressants. It is important to remember that Grave’s will cause a chemically induced clinical depresseion–it is physical, not mental, but the anti-depressants help. But, you have to give them time. It takes 3 or 4 weeks usually to build up in your system.
Hang in there–I had RAI last September, my thyroid finally crashed in late January, and they are still trying to adjust my meds. It takes a while, but it is certainly better than the alternative! I don’t even know where my black dress is!
- You must be logged in to reply to this topic.